Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 9, 2019, 12:13 PM CDT for Acadia Parish, Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 12:13 PM CDT (17:13 UTC)
- Expired
- May 9, 2019, 4:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Acadia Parish, LA, Evangeline Parish, LA, Saint Landry Parish, LA
The radar
The Ft Polk radar (KPOE), 99 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:06 PM CDT | FLASH FLOOD | 1 Ene Eunice, LA | SOCIAL MEDIA PICTURE SHOWING FLOODWATER OVER ROADWAY AND OVER THE HOOD OF A VEHICLE OUTSIDE OF J-MART IN EUNICE. |
| May 9, 3:36 PM CDT | FLASH FLOOD | Eunice, LA | VIDEO OF FLOODED STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 113 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1902 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.0
The text
As transmitted.
929
WGUS54 KLCH 091713
FFWLCH
LAC001-039-097-092115-
/O.NEW.KLCH.FF.W.0017.190509T1713Z-190509T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1213 PM CDT Thu May 9 2019
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southeastern Evangeline Parish in central Louisiana...
North central Acadia Parish in southwestern Louisiana...
Central St. Landry Parish in central Louisiana...
* Until 415 PM CDT.
* At 1212 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Opelousas, Eunice, Ville Platte, Mamou, Morrow, Port Barre,
Washington, Chataignier, Mowata, Prairie Ronde, Savoy, Lawtell,
Whiteville, Big Cane, Swords, Richard, Grand Prairie and Lebeau.
Additional rainfall amounts of two to four are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3053 9188 3036 9249 3063 9250 3085 9207
3085 9202
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 10:50 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 9, 10:50 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1050 AM CDT Thu May 9 2019
.UPDATE...
Flare ups of showers and storms along a couple of mesoscale
boundaries are the main concern in the near term. Hi-res guidance
showed some enhanced low level shear earlier with 0-1 km storm
relative helicity over 200 m2s2 across Evangeline into Avoyelles
Parishes and we did have one cell that showed good low level
rotation in Avoyelles Parish that did produce at least a funnel
cloud and some wind damage. This low level shear has waned a bit,
however is expected to increase again by 18Z between the I-10 and
Highway 190 corridors, so storms again this afternoon will have
to be monitored for low level rotation that may produce isolated
wind damage or a quick spin up.
Another concern is that the boundaries are quasi-stationary and
are not expected to move much today, especially the southern most
one. With abundant Gulf moisture and precipitable water values
between 1.8 and 2 inches, heavy rainfall rates will be possible
with the storms that develop, and if boundaries don't move much,
then training of storms could happen by 18Z into the afternoon
hours, again between the I-10 and Highway 190 corridor, where some
guidance, such as consensus of HRRR runs of a swath of 2 to 4
inches of rainfall with some spots of 5 to 6 inches within that
area bringing about the risk of flash flooding. This area is
within the moderate risk for excessive rainfall from the Weather
Prediction Center and the local Flash Flood Watch.
Made just some minor modification to the grids basically to try to
pinpoint where the higher pops and qpf values are expected.
One last note, we are planning on releasing a special 18Z upper
air sounding at KLCH as long as lightning stays away from the
office launch site.
Rua
&&
.PREV DISCUSSION... /issued 704 AM CDT Thu May 9 2019/
DISCUSSION...
For 12z TAF issuance.
AVIATION...
No significant changes to previous TAF thinking, other than trying
to time up best chances at convection at each of the terminals.
Local 88Ds show quite a bit of shower/thunderstorm coverage across
the nrn portions of the forecast area, primarily affecting KAEX in
the near term...activity is progged to continue newd before being
replaced by next round of showers/storms late morning through the
afternoon. Thereafter, more widespread convection is expected
later this evening and on into the overnight hours. Meanwhile,
MVFR ceilings are expected to lift to VFR levels next few hours.
25
PREV DISCUSSION... /issued 453 AM CDT Thu May 9 2019/
DISCUSSION...A wet and stormy period will continue through
early Sunday.
This morning a weak convergence zone/trough of low pressure is
stretched from the mid Mississippi Valley into the Toledo Bend
area. Showers and storms continue develop across interior SE TX
and move northeast along this boundary.
Elsewhere across the Southern Plains, an area of low pressure and
associated cold front is over north Texas and OK.
The weak trough will drift southeast through the afternoon.
Showers and storms are expected to continue along the boundary. A
flash flood watch has been issued for areas in the East TX lakes
through CenLA early this morning. Saturated soils with some
locations already receiving 3-6 inches over the past 24 hours and
a few more possible early today prompted the earlier issuance.
Farther south the flash flood watch will begin late morning as the
boundary sinks toward I-10. Left out Lower Acadiana for now with
the thinking that totals overall will be lower there, however the
flash flood threat is not zero. Lafayette and New Iberia will
likely get in on the action at some point, but higher totals are
expected to remain north at this time.
There is also a slight risk of severe weather through today with
hail and high winds being the main threat, however an isolated
tornado can not be ruled out.
The frontal boundary over north Texas and OK is expected to move
in and stall late tonight/early Friday while another short wave
moves through. Yet another round of heavy rain is expected to
spread in from the west. Higher rainfall totals are again expected
over SE TX, West LA, and Central LA as the front stalls near the
Sabine River.
Friday into Friday night the front may back up then surge forward
again Saturday night into early Sunday morning finally moving
into the gulf Sunday. High rain chances will remain in place with
front in the area.
With the front stalled in the area, multiple upper disturbances
moving across the region and a soupy air mass in place flooding
will be the main concern, however there will remain a marginal
risk for severe weather.
A brief repreive from rainfall is expected Monday and possibly
Tuesday as the front stalls in the gulf. A cooler air mass is also
expected to filter in.
Rain chances are expected to increase again during the middle of
the week as yet another series of upper disturbances pass the
region.
MARINE...The pressure gradient will begin to relax this morning,
however small craft should continue to exercise caution in the
gulf water
A cold front will stall in the region tonight through early
Sunday. This will keep scattered to numerous storms in area which
may create locally higher winds and seas. The front is expected to
move offshore Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 84 67 77 67 / 80 80 90 70
LCH 84 71 80 71 / 70 80 90 70
LFT 85 71 83 71 / 70 60 80 60
BPT 84 71 79 72 / 70 90 90 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ029>033-
041>043-073-074.
Flash Flood Watch through Saturday evening for LAZ027-028.
TX...Flash Flood Watch through Saturday evening for TXZ201-215-216-
261-262.
Flash Flood Watch through Saturday evening for TXZ180-259-260.
GM...None.
&&
PUBLIC...07Hazardous weather outlook, May 9, 5:13 AM CDT, 7 hours before
Hazardous Weather Outlook National Weather Service Lake Charles LA 513 AM CDT Thu May 9 2019 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 101015- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 513 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight A flash flood watch is in effect for everywhere except lower Acadiana through Saturday evening. Rainfall rates may be excessive at times in some storm which may produce flooding, especially in poorly drained locations. Heavy rain will be the main concern today, however there is a slight risk of severe weather as well. Hail and high winds will be the main severe weather concerns, but an isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy rain and severe weather will remain a concern through Saturday evening or early Sunday as a cold front stalls over the region. A flood watch will remain in effect for most of the area through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GMZ430-432-435-450-452-455-470-472-475-101015- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 513 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Small craft should exercise caution in the gulf waters through morning as winds will remain elevated through mid morning. Scattered storms are expected. Locally higher winds and seas are to be expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous storms are expected through Sunday. Locally higher winds and seas are to be expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 9, 8:53 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
853 AM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FUNNEL CLOUD COTTONPORT 30.99N 92.05W
05/09/2019 AVOYELLES LA TRAINED SPOTTER
FUNNEL CLOUD MOVING NORTHEAST...DISSIPATED.
&&
MOGGEDLocal storm report, May 9, 9:28 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
928 AM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM TSTM WND DMG MANSURA 31.06N 92.05W
05/09/2019 AVOYELLES LA 911 CALL CENTER
TREES DOWN ON HWY 1187.
0856 AM TSTM WND DMG 5 SE EFFIE 31.16N 92.10W
05/09/2019 AVOYELLES LA 911 CALL CENTER
TREES BLOWN DOWN ON PETE WILKES ROAD/HWY 1192 AREA.
&&
ERICKSONSpecial weather statement, May 9, 9:36 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
936 AM CDT Thu May 9 2019
LAZ031-042-091515-
Jefferson Davis LA-Allen LA-
936 AM CDT Thu May 9 2019
...SPECIAL WEATHER STATEMENT...
At 936 AM CDT, Doppler radar was tracking a strong thunderstorm over
Buller, or near Fenton, moving northeast at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Elton, Fenton and Buller.
LAT...LON 3053 9262 3051 9262 3048 9263 3044 9261
3031 9302 3034 9303 3038 9303 3038 9305
3039 9306 3057 9264
TIME...MOT...LOC 1436Z 246DEG 31KT 3037 9298
06Special weather statement, May 9, 10:00 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1000 AM CDT Thu May 9 2019
LAZ029-033-091545-
St. Landry LA-Avoyelles LA-
1000 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AVOYELLES AND
NORTHEASTERN ST. LANDRY PARISHES UNTIL 1045 AM CDT...
At 1000 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dupont to near Bayou Current to near
Lebeau. Movement was northeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Simmesport, Palmetto and Bayou Current.
LAT...LON 3109 9172 3107 9171 3105 9172 3099 9178
3098 9180 3087 9180 3086 9182 3084 9180
3081 9181 3073 9175 3066 9200 3079 9193
3091 9196 3108 9176
TIME...MOT...LOC 1500Z 227DEG 18KT 3089 9189 3084 9188 3070 9197
06Special weather statement, May 9, 10:54 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1054 AM CDT Thu May 9 2019
LAZ031>033-042-043-091700-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
1054 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON DAVIS...
SOUTHWESTERN EVANGELINE...NORTHWESTERN ACADIA...WEST CENTRAL ST.
LANDRY AND SOUTHEASTERN ALLEN PARISHES UNTIL NOON CDT...
At 1052 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elton to near Iowa. Movement was northeast
at 45 mph.
Winds in excess of 40 mph will be possible with these storms as well
as heavy rainfall up to 2 inches an hour.
Locations impacted include...
Eunice, Mamou, Basile, Elton, Fenton, Chataignier, Pine Island,
Reddell and Duralde.
LAT...LON 3056 9226 3038 9262 3026 9300 3026 9303
3035 9303 3060 9260 3070 9238
TIME...MOT...LOC 1552Z 230DEG 39KT 3045 9274 3029 9302
06Special weather statement, May 9, 11:09 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1109 AM CDT Thu May 9 2019
LAZ028>032-091715-
Avoyelles LA-Evangeline LA-Allen LA-Beauregard LA-Rapides LA-
1109 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAPIDES...EAST
CENTRAL BEAUREGARD...NORTHERN EVANGELINE...CENTRAL AVOYELLES AND
NORTHEASTERN ALLEN PARISHES UNTIL 1215 PM CDT...
At 1109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lecompte to near Dry Creek. Movement was east
at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oakdale, Marksville, Bunkie, Glenmora, Moreauville, Cheneyville,
Elizabeth, Turkey Creek, Bordelonville, Mittie, Grant, Cottonport,
Pine Prairie, Mansura, Lecompte, Hessmer, Evergreen, Bayou Chicot,
Allen Parish Airport and Poland.
LAT...LON 3122 9175 3120 9174 3120 9168 3064 9259
3068 9315 3088 9288 3088 9283 3092 9283
3118 9246 3124 9181
TIME...MOT...LOC 1609Z 261DEG 29KT 3112 9239 3072 9301
06The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:01 PM CDT | Areal Flood Advisory | LCH | Rapides, Vernon | 119 min |
| May 8, 7:46 PM CDT | Areal Flood Advisory | LCH | Rapides | 119 min |
| May 8, 8:57 PM CDT | River Flood Warning | LCH | Vernon | 6 days |
| May 8, 8:57 PM CDT | River Flood Warning | LCH | Beauregard, Vernon | 22 days |
| May 9, 3:02 AM CDT | Flash Flood Watch | LCH | Allen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more | 70 hr |
| May 9, 5:47 AM CDT | Areal Flood Advisory | LCH | Vernon | 118 min |
| May 9, 7:16 AM CDT | Special Weather Statement | LCH | Allen | 44 min |
| May 9, 8:31 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles | 59 min |
| May 9, 8:38 AM CDT | Tornado Warning | LCH | Avoyelles | 52 min |
| May 9, 9:36 AM CDT | Special Weather Statement | LCH | Jefferson Davis | 39 min |
| May 9, 10:00 AM CDT | Special Weather Statement | LCH | Avoyelles | 45 min |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 5 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Calcasieu | 7 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Beauregard | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 21 days |
| May 9, 10:36 AM CDT | Areal Flood Advisory | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 114 min |
| May 9, 10:54 AM CDT | Special Weather Statement | LCH | Allen | 66 min |
| May 9, 11:09 AM CDT | Special Weather Statement | LCH | Avoyelles | 66 min |
| May 9, 11:31 AM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 119 min |
| May 9, 11:43 AM CDT | Areal Flood Advisory | LCH | Calcasieu | 107 min |
| May 9, 11:46 AM CDT | Areal Flood Advisory | LCH | Allen, Evangeline, Rapides | 119 min |
| May 9, 12:02 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Rapides, Vernon | 6 hr |
| May 9, 1:01 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 29 min |
| May 9, 1:31 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 3 hr |
| May 9, 1:37 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 38 min |
| May 9, 2:23 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis | 2 hr |
| May 9, 3:05 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 40 min |
| May 9, 3:15 PM CDT | Flash Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 4 hr |
| May 9, 4:12 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 33 min |
| May 9, 4:17 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more | 2 hr |
| May 9, 4:47 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Martin | 2 hr |
| May 9, 5:13 PM CDT | Flash Flood Warning | LCH | Acadia, Lafayette, Saint Landry | 2 hr |
| May 9, 5:14 PM CDT | Special Weather Statement | LCH | Calcasieu | 46 min |
| May 9, 6:01 PM CDT | Special Weather Statement | LCH | Acadia | 44 min |
| May 9, 6:03 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Evangeline, Saint Landry | 42 min |
| May 9, 6:08 PM CDT | Areal Flood Warning | LCH | Allen, Beauregard | 3 hr |
| May 9, 6:16 PM CDT | Areal Flood Advisory | LCH | Iberia, Saint Martin | 119 min |
| May 9, 6:31 PM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin | 3 hr |
| May 9, 6:33 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin | 42 min |
| May 9, 6:48 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 42 min |
| May 9, 6:54 PM CDT | Areal Flood Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more | 111 min |
Nearby
Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.